Wyoming, 2009

Hail in Wyoming, May 30, 2009

May 30, 2009 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced large hail in the Moorcroft area. Hail to the size golf balls covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail in the Moorcroft area. Hail to the size golf balls covered the ground. Minor damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 30, 1:02 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, May 30, 1:02 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
202 PM MDT SAT MAY 30 2009

.DISCUSSION...CURRENT SURFACE MAP HAS HIGH PRESSURE ACROSS EASTERN
DAKOTAS WITH TROF SLIDING ACROSS MONTANA. MOISTURE RETURN ACROSS
NE WY/WRN SD HAS BEEN SLOW THIS AFTERNOON...WITH DEWPOINTS IN THE
MID 40S. STEEP MID LEVEL LAPSE RATES RESULTING IN MLCAPE OF
500-750J/KG ACROSS NORTHEAST WYOMING AND BLACK HILLS. CU/TCU
STARTING TO DEVELOP ACROSS NORTHEAST WYOMING. STILL EXPECTED A FEW
THUNDERSTORMS FROM BLACK HILLS INTO NORTHEAST WYOMING. GUSTY WINDS
MAIN THREAT WITH INVERTED-V SOUNDINGS.

40-50KT LOW LEVEL JET CRANKS UP TONIGHT ACROSS WESTERN SOUTH
DAKOTA...WITH 850-700MB THETA-E ADVECTION OF 3-4C/HR. NAM/GFS
SOUNDINGS SHOW MUCAPE OF 200-400J/KG WITH MINIMAL CAP FOR UPDRAFTS
ROOTED AROUND 700MB.

COLD FRONT DROPS THROUGH NE WY/WRN SD SUNDAY...PROVIDING THE FOCUS
FOR MORE THUNDERSTORMS. BEST CHANCE ACROSS SW-SC SD IN THE
AFTERNOON. SUFFICIENT CAPE/SHEAR FOR A FEW SUPERCELLS.

BAROCLINIC ZONE SETS UP ACROSS THE AREA MONDAY AS SHORTWAVE
CROSSES THE NORTHERN PLAINS. SCATTERED SHOWERS/ISOLATED
THUNDERSTORMS POSSIBLE

EXTENDED...A COOLER PATTERN WILL CONTINUE AS UPPER LOW SETTLES OVER
HUDSON BAY KEEPING NORTHERLY FLOW OVER THE AREA. MODELS DIFFER ON
THE TIMING AND INTENSITY OF THE COLD AIR SLIDING OVER THE AREA...BUT
THE END OF THE WEEK COULD BECOME QUITE CHILLY. WILL HAVE TO WATCH
AND SEE WHEN MODELS COME TO A COMMON SOLUTION. A VARIETY OF WEAK
WAVES MOVE THROUGH THE FLOW...KEEPING CHANCES FOR PRECIPITATION IN
THE FORECAST THROUGH THE PERIOD.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS
AFTERNOON...SPREADING EASTERLY THROUGH THE EVENING.  OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 30, 3:08 AM MST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
408 AM MDT SAT MAY 30 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
408 AM MDT (508 AM CDT) SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS. SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO TONIGHT ACROSS NORTHWEST SOUTH DAKOTA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE REGION ON SUNDAY BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. A FEW STORMS COULD
PRODUCE SMALL HAIL AND GUSTY WINDS SUNDAY AFTERNOON.
ANOTHER DISTURBANCE WILL CROSS THE AREA ON MONDAY BRINGING ANOTHER
ROUND OF THUNDERSTORMS TO THE AREA. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 30, 3:49 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT SAT MAY 30 2009

WYZ054-302345-
NORTHERN CAMPBELL-
INCLUDING THE CITIES OF...DOWNTOWN GILLETTE...ROZET AND WYODAK
449 PM MDT SAT MAY 30 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 448 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF DOWNTOWN
GILLETTE...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 117 AND
145...

JOHNSON
Special weather statement, May 30, 4:18 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT SAT MAY 30 2009

WYZ056-310015-
WESTERN CROOK-
INCLUDING THE CITIES OF...KEYHOLE RESERVOIR...
MOORCROFT AND PINE HAVEN
518 PM MDT SAT MAY 30 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 518 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED NEAR MOORCROFT...OR 25 MILES EAST
OF DOWNTOWN GILLETTE...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOORCROFT...
  KEYHOLE RESERVOIR...
  PINE HAVEN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 148 AND
168...

JOHNSON

The radar

The Rapid City radar (KUDX), 177 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crook

When
May 30, 4:35 PM MST
Where
Crook County, 4.44 mi W of Moorcroft
Measured
0.88 in hail
Reported by
Public
Coordinates
44.278, -105.039

Hail, Crook

When
May 30, 4:44 PM MST
Where
Crook County, 0.55 mi W of Moorcroft
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.271, -104.961

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163728, 163729.